Texas, 2011

Lightning Strike in Texas, July 12, 2011

July 12, 2011 · NWS LUB · 1 event in 1 county or zone

Lightning from evening thunderstorms ignited a structure two miles south of Meadow.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Lightning from evening thunderstorms ignited a structure two miles south of Meadow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jul 12, 5:40 PM CST, 2 hours 42 minutes earlier.

Area forecast discussion, Jul 12, 5:40 PM CST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
640 PM CDT TUE JUL 12 2011

.UPDATE...
HAVE MADE A MINOR ADJUSTMENT TO THE POP GRIDS TO SHOW BETTER
CHANCES ACROSS THE WESTERN AREAS THIS EVENING. STORMS ARE NOT
SHOWING MUCH ORGANIZATION AT THIS TIME...BUT THERE IS A SMALL COMPLEX
IN SE GAINES/ERN ANDREWS THAT WE WILL WATCH AS IT MOVES NE INTO
THE SRN SPLNS.

&&

.AVIATION...
HAVE KEPT A TEMPO MENTION FOR TSRA AT KLBB THRU 3Z THIS EVENING
FOR ACTIVITY APPROACHING FROM THE W-SW. CHANCES MUCH LESS AT
KCDS...BUT NON-ZERO. OTHERWISE...VFR CONDITIONS SHOULD BE THE RULE
WITH GENERALLY SRLY WINDS AND ANOTHER CU FIELD DEVELOPING BY
MIDDAY WEDNESDAY AND LIKELY A CHANCE OF MORE -TSRA BY LATE
AFTERNOON.

&&

.PREV DISCUSSION... /ISSUED 325 PM CDT TUE JUL 12 2011/

SHORT TERM...
CONVECTION HAS BEGUN TO INITIATE OVER THE TEXAS/NEW MEXICO BORDER
AREA OF THE EXTREME SOUTHWESTERN PANHANDLE/NORTHWESTERN SOUTH
PLAINS. A REMNANT OUTFLOW BOUNDARY THAT EARLIER STRETCHED FROM THE
SOUTHERN ROLLING PLAINS NORTHWESTWARD ACROSS THE CENTRAL SOUTH
PLAINS TO THE EXTREME SOUTHWESTERN PANHANDLE HAS BECOME DIFFUSE AND
DIFFICULT TO FIND. HOWEVER SLIGHTLY HIGHER THETA-E AIR NORTH OF THE
FEATURE IS RESULTING IN RELATIVELY HIGHER INSTABILITY WITH SBCAPE
NEARING 2000 J/KG PER LAPS ANALYSIS. THE TUTT WHICH HELPED TO
PROMOTE LAST NIGHT/S RAINS OVER THE NORTHERN FA HAS ROUNDED THE
WESTERN PERIPHERY OF THE SUBTROPICAL UA RIDGE AND HAS MOVED
NORTHEASTWARD TODAY OVER NW OKLAHOMA. ALL OF THIS SAID...IT IS
DIFFICULT TO FOCUS ATTENTION ON ANY GIVEN AREAS OF THE FA FOR
ENHANCED RAIN/STORM CHANCES LATER THIS AFTERNOON/EVENING. CURRENT
WRF-NAM SOLUTIONS RESEMBLE CURRENT RADAR TRENDS WITH INITIATION OVER
THE WESTERN ZONES AND DEPICTS CONVECTION SPREADING NORTHEASTWARD
THROUGH THE EVENING. WILL GENERALLY FOLLOW THIS AND WILL DEPICT
20-30 PERCENT CHANCES AREAWIDE...WITH THE HIGHEST POPS IN VICINITY
OF THE MENTIONED REMNANT SURFACE BOUNDARY...THEN PERSISTING OVER THE
NORTHEAST DURING THE NIGHT NEAREST THE EXITING TUTT. PROFILES
SUGGEST SLOW STORM MOTION MAY AGAIN PROMOTE LOCALIZED/HEAVY RAINFALL
AS WELL AS DAMAGING WINDS/HAIL UP TO ONE INCH IN DIAMETER WITH
SINGLE CELL/MULTICELL STORM STRUCTURES.

THE UA RIDGE WILL EXPAND WESTWARD WEDNESDAY. HOWEVER LEE TROUGHING
OVER EASTERN NEW MEXICO/WEST TEXAS BORDER REGION MAY PROVIDE A FOCUS
FOR ADDITIONAL ISOLATED CONVECTION.

LONG TERM...
UPPER LEVEL RIDGE WILL CONTINUE TO PUMP HOT TEMPERATURES INTO THE
AREA IN THE LONG TERM FORECAST WITH NOT MUCH CHANCE AT WIDESPREAD
PRECIPITATION. THE CENTER OF THE HIGH WILL BUILD OVER THE AREA
LATE THIS WEEK IN RESPONSE TO A DEEPENING TROUGH OFF THE WEST COAST
WHICH WILL LEAD TO SOME WARM DAYS ON THURSDAY AND FRIDAY. ISOLATED
CONVECTION IS STILL POSSIBLE ON WEDNESDAY EVENING BEFORE THE RIDGE
BEGINS TO RAPIDLY AMPLIFY. THE UPPER HIGH WILL THEN MOVE OVER THE
MIDWEST AND RAPIDLY INTENSIFY EXTENDING THE HEAT WAVE ACROSS THAT
AREA. OPERATIONAL RUNS AND ENSEMBLE MEANS DEPICT THIS HIGH TO
APPROACH 600 DM LATE IN THE WEEKEND INTO EARLY NEXT WEEK.
LUCKILY...WEST TEXAS WILL NOT BE IN THE THICK OF THAT THOUGH IT
WILL SHUT DOWN MONSOONAL FLOW WITH EASTERLY FLOW INCREASING OVER
THE REGION. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        69  96  68  98  69 /  30  20  20  10  10
TULIA         70  98  70  99  71 /  30  20  20  10   0
PLAINVIEW     72  98  69  99  72 /  30  10  10   0   0
LEVELLAND     70  99  70 100  69 /  30  10  10   0   0
LUBBOCK       74  99  73 101  74 /  30  10  10   0   0
DENVER CITY   70 100  70  99  68 /  30  10  10  10  10
BROWNFIELD    70 100  71 100  71 /  30  10  10   0   0
CHILDRESS     77 103  75 104  76 /  20  10  10   0   0
SPUR          75 102  75 101  74 /  20  10  10   0   0
ASPERMONT     78 104  77 104  76 /  20  10  10   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33
Hazardous weather outlook, Jul 12, 1:54 PM CST, 6 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
254 PM CDT TUE JUL 12 2011

TXZ021>044-132000-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
254 PM CDT TUE JUL 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE
ISOLATED TO SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING
LOCALLY HEAVY RAINFALL...LOCALIZED DAMAGING WINDS...AND PERHAPS
HAIL UP TO ONE INCH IN DIAMETER LATE THIS AFTERNOON AND THIS
EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED.

In the hours before

Special weather statement, Jul 12, 5:58 PM CST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
658 PM CDT TUE JUL 12 2011

TXZ027-028-130045-
BAILEY-LAMB-
658 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY AND LAMB COUNTIES...

AT 656 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERAL STRONG BUT SMALL THUNDERSTORMS LOCATED MAINLY ACROSS EASTERN
BAILEY COUNTY. THESE STORMS WERE MOVING NORTHEAST AT 15 MPH.

SOME LOCATIONS IN THE PATH OF THESE STORMS INCLUDE
NEEDMORE...ENOCHS...AND MULESHOE.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 12, 6:34 PM CST, 1 hour 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
734 PM CDT TUE JUL 12 2011

TXZ035-130100-
LUBBOCK-
734 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 730 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME SOUTH CENTRAL LUBBOCK COUNTY...
MOVING NORTH AT 15 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SLIDE...WOODROW...AND
SOUTHERN PORTIONS OF THE LUBBOCK METRO.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 12, 6:42 PM CST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
742 PM CDT TUE JUL 12 2011

TXZ035-130115-
LUBBOCK-
742 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 738 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SOUTH CENTRAL LUBBOCK COUNTY...MOVING NORTH
AT 15 MPH.

DENSE BLOWING DUST IS SPREADING ACROSS LUBBOCK AHEAD OF THIS STORM
AND IS REDUCING VISIBILITY. MOTORISTS ARE URGED TO USE EXTRA
CAUTION...SLOW DOWN AND USE HEADLIGHTS WHEN ENCOUNTERING THE DUST
STORM.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 12, 7:13 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
813 PM CDT TUE JUL 12 2011

TXZ035-130145-
LUBBOCK-
813 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK COUNTY...

AT 808 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL LUBBOCK COUNTY...ON THE EAST SIDE
OF THE CITY OF LUBBOCK...MOVING NORTHWEST AT 15 MPH.

PEA-SIZED HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING AND BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM. IN ADDITION...BLOWING DUST WILL CAUSE VISIBILITY TO DROP TO
NEAR A MILE AT TIME.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE DOWNTOWN LUBBOCK
AND LUBBOCK AIRPORT.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 12, 7:25 PM CST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
825 PM CDT TUE JUL 12 2011

TXZ028-034-130215-
HOCKLEY-LAMB-
825 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR LAMB AND HOCKLEY COUNTIES...

AT 821 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTH OF LITTLEFIELD...MOVING NORTH AT 25
MPH.

ONE HALF INCH DIAMETER HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...BRIEF MODERATE DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE
WHITHARRAL...LITTLEFIELD AND AMHERST.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.
Special weather statement, Jul 12, 8:11 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
911 PM CDT TUE JUL 12 2011

TXZ028-029-034-035-130230-
HALE-HOCKLEY-LAMB-LUBBOCK-
911 PM CDT TUE JUL 12 2011

...SIGNIFICANT WEATHER ADVISORY FOR LUBBOCK...LAMB...HOCKLEY AND
HALE COUNTIES...

AT 904 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ACROSS THE CENTRAL SOUTH PLAINS...PARTICULARLY
ACROSS NORTHERN HOCKLEY...EASTERN LAMB AND WESTERN HALE COUNTIES.
THE STORMS WERE MOVING NORTHEAST AT 15 MPH.

WIND GUSTS UP TO 55 MPH...HALF INCH DIAMETER HAIL...FREQUENT CLOUD
TO GROUND LIGHTNING...AND BRIEF MODERATE DOWNPOURS DUE TO SLOW STORM
MOTION...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

The radar

The Lubbock radar (KLBB), 53 km away, was scanning. The volume nearest the first event began at 02:20 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Terry

When
July 12, 8:22 PM CST
Where
Terry County, 2 mi S of Meadow
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
33.301, -102.200

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320879.